Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 288, NWS North Platte, NE

August 29, 2001Lincoln County, McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 29, 2001, 8:44 PM CDT for Lincoln County, McPherson County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 29, 2001, 8:44 PM CDT (01:44 UTC)
Expired
Aug 29, 2001, 9:45 PM CDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lincoln County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 76 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1726 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
2436 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

603 
WUUS53 KLBF 300146
SVRLBF
NEC111-117-300245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
844 PM CDT WED AUG 29 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA...
  NORTHWESTERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 945 PM CDT...

* AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTH CENTRAL MCPHERSON
  COUNTY...OR ABOUT 14 MILES SOUTHWEST OF TRYON...MOVING EAST
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER FARM AND RANGELANDS OF EXTREME SOUTH CENTRAL MCPHERSON COUNTY
  SOUTH OF TRYON AND OVER FARM AND RANGELANDS OF EXTREME NORTHWEST
  LINCOLN COUNTY NORTH OF SUTHERLAND AND HERSHEY

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS WARNING REPLACES THE WARNING THAT HAD BEEN IN EFFECT FOR 
NORTHEAST MCPHERSON COUNTY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4150 10118 4128 10123 4120 10106 4135 10052

$$

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:05 PM CDT, 6 hours 39 minutes earlier.

Area forecast discussion, Aug 29, 2:05 PM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
205 PM CDT WED AUG 29 2001

...THE FORECAST CHALLENGES ARE PRECIPITATION CHANCES TONIGHT AND
TEMPERATURES OVER THE NEXT FEW DAYS...

WATER VAPOR IMAGERY SHOWS A H5 TROUGH MOVING THROUGH SERN MT AND WRN
NORTH DAKOTA. A CYCLONIC VORT CENTER CONTINUES TO MOVE THROUGH SERN
SD WHICH HAS HELPED TO KICK OFF CONVECTION OVER MINN THIS MORNING.
MODELS AT H5 INDICATED A TROUGH OVER THE DAKOTAS WITH A WEAK LOW
EXTENDING SOUTH INTO WEST TEXAS. AN OTHERWISE ZONAL FLOW EXISTS OVER
THE REMAINDER OF THE CONUS. AT 18Z THE LEADING EDGE OF THE COLD
FRONT EXTEDED FROM NEAR MERRIMAN TO SCOTTSBLUFF. THR GREATEST
PRESSURE RISES ARE OCCURING IN WESTERN SOUTH DAKOTA. MOST HIGHS IN
THE FA IN THE UPPER 80S TO AROUND 90. SURFACE TROUGH EXTENDS FROM
WEST OF HON SD THROUGH SNY NEBR.

TONIGHT...BOTH THE ETA AND AVN SHOW RATHER STRONG H85 TO H7 2-D
FRONTOGENESIS BY 00Z OVER THE NORTHWEST CWFA...THEN FOCUSING INTO
THE CENTRAL CWFA BY 06Z. PRECIPITABLE WATER VALUES WILL INCREASE
AHEAD OF THE SURFACE FRONT THIS EVENING AND RISE TO ABOUT 1.3 INCHES
IN THE EASTERN CWFA. THE ETA AND AVN SHOW THE SURFACE FRONT CLEARING
THE CWFA BY 12Z. WILL BOOST CURRENT POPS IN CUSTER COUNTY AND LOWER
POPS A BIT IN THE NORTHWEST. ALL OTHER POPS LOOKING ON TRACK.

THURSDAY...MORNING POPS NEEDED IN THE SOUTHERN CWFA UNTIL FRONT IS
WELL CLEAR OF THE AREA. THE AVN SHOWS A VORT MAX MOVING THROUGH
NORTHEASTERN COLORADO WITH UPSLOPE NORTHEAST WINDS EXTENDING INTO
THE SOUTHWEST. BY AFTERNOON ALL AREAS WILL BE UNDER THE INFLUENCE OF
SURFACE HIGH PRESSURE AND SUBSIDENCE. AS SURFACE HIGH BUILDS
IN...NORTHEAST WINDS WILL VEER TO THE EAST AND SOUTHEAST OVER THE
WESTERN CWFA IN THE AFTERNOON. HIGHS WILL BE CONSIDERABLY COOLER
RANGING IN THE UPPER 70S TO AROUND 80.

THURSDAY NIGHT...FRONT STALLS OUT ACROSS KANSAS KEEPING ANY CHC FOR
SHOWERS TO OUR SOUTH. TO REMAIN PARTLY CLOUDY SOUTH WITH THE BEST
MOISTURE IN THE 850 TO 700 MB LAYER. MOSTLY CLEAR NORTHEAST WITH
LIGHT SOUTHEAST WINDS OVER THE CWFA.

FRIDAY...BOTH THE ETA AND AVN AGREE ON A VORT MAX MOVING FROM
SOUTHERN WY INTO THE NEBRASKA PANHANDLE. LOOKS TO BE A FRIDAY NIGHT
EVENT FOR THE WEST AND WILL NOT INCLUDE AFTERNOON POPS FAR WEST
ATTM. AS LEESIDE TROUGH DEVELOPS AND SURFACE HIGH TO OUR EAST SLIDES
SOUTHEAST...GOOD WAA WILL PUSH TEMPS INTO THE UPPER 80S FAR SOUTHERN
COUNTIES TO NEAR 80 NORTHEAST.

FRIDAY NIGHT...THE VORT MAX MOVES SOUTHEAST THROUGH THE SOUTHWEST
CWFA AND WILL INCLUDE A CHANCE OF THUNDERSTORMS THERE. WITH BEST
THETA-E RESIDING OVER THE HIGHS PLAINS INTO THE WESTERN CWFA WILL
LEAVE THE EAST DRY.

EXTENDED...LOOKS DRY WITH THE EXCEPTION OF LATE FRIDAY INTO SATURDAY
WITH GOOD THETA-E RIDGE ALONG THE HIGHS PLAINS. THE MRF SHOWS A VORT
MAX RIDING THE UPPER RIDGE ACROSS WYOMING ON FRIDAY AND ACROSS
WESTERN NEBRASKA SATURDAY. WILL KEEP CHANCES OVER THE EASTERN CWFA
DESPITE LIKELIHOOD THAT CONVECTION MAY DISSIPATE AS IT MOVE EAST OF
THE THETA-E RIDGE INTO SURFACE HIGH PRESSURE.  WILL KEEP THE SUNDAY
THROUGH WEDNESDAY PERIOD DRY. TEMPS TO RETURN TO SLIGHTLY ABOVE
NORMAL IN THE 80S.

.LBF...NONE.

ROBERG

In the hours before

Local storm report, Aug 29, 6:09 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
609 PM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0601 PM    AINSWORTH                 NE   1.75 INCH HAIL
08/29/01   BROWN

MP
Local storm report, Aug 29, 6:24 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
624 PM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    6 NNE BASSETT             NE   .75 INCH HAIL
08/29/01   ROCK

MP
Local storm report, Aug 29, 7:09 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
709 PM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    ELSMERE                   NE   1.75 INCH HAIL
08/29/01   CHERRY

MP
Local storm report, Aug 29, 8:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
820 PM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    18 S JOHNSTOWN            NE   1.75 INCH HAIL
08/29/01   BROWN

MP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:00 PM CDTSevere Thunderstorm WarningLBFHooker, Thomas60 min
Aug 29, 7:06 PM CDTSevere Thunderstorm WarningLBFArthur, Grant54 min
Aug 29, 7:37 PM CDTSevere Thunderstorm WarningLBFBlaine, Thomas53 min
Aug 29, 7:45 PM CDTSevere Thunderstorm WarningLBFBrown45 min
Aug 29, 8:14 PM CDTSevere Thunderstorm WarningLBFHooker, Logan, McPherson, Thomas61 min
Aug 29, 8:30 PM CDTSevere Thunderstorm WarningLBFBlaine60 min
Aug 29, 9:20 PM CDTSevere Thunderstorm WarningLBFBrown55 min
Aug 29, 10:02 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.